TRIPAWDS: Home to 12867 Members and 1473 Blogs.
HOME » NEWS » BLOGS » FORUMS » CHAT » YOUR PRIVACY » RANDOM BLOG

Question for Pam and Tazziedog | Treatment, Recovery and Oncology

JUMP TO FORUMS

Join The Discussion

Learn about life on three legs in the forums below. Browse and search as a guest or register for free to take advantage of member benefits:

  • Instant post approval.
  • Private messages to members.
  • Subscribe to favorite topics.
  • Join the Live Chat and more!

free tripawds account tripawds member log in

K9 Immunity Plus — Hope For Dogs With Cancer

Get help with Dr. Dressler’s Dog Cancer Kit

Help Tripawds Everywhere!

Tripawds 501c3 Foundation

Help all amputee pets and their people with a charitable contribution to the Tripawds Foundation.




A A A

Please consider registering
Guest

Search

— Forum Scope —




— Match —





— Forum Options —





Minimum search word length is 3 characters - maximum search word length is 84 characters

Register Lost password?
sp_Feed sp_PrintTopic sp_TopicIcon-c
Question for Pam and Tazziedog
sp_NewPost Add Reply sp_NewTopic Add Topic
Member
Forum Posts: 173
Member Since:
17 December 2008
sp_UserOfflineSmall Offline
1
25 January 2009 - 4:29 pm
sp_Permalink sp_Print sp_NewPost sp_QuotePost

Its Max's Mom…..wondering if you are familiar with Thrombocytopenia and treatment with Doxycycline. Max finished his cycle of Doxy Tue and has been doing fine up to today. This morning he threw up his breakfast and is very lethargic. Laid down in the snow and I had to pick him up (he is 72 lbs) to get him in the house. We live in IL so its COLD. He was shaking.

Anyway, Im wondering if the fact that the Doxy has completely worn off would cause his platelet count to dive and cause these symptoms. We had a CBC done on Fri and his count was 112000. The oncologist said that it was low and to keep him on the 60mg of prednisone but didnt say anything about the Doxy. He had his first chemo treatment Jan 8th and has been doing great so far. We have had a CBC done every 7 days.

He is still very lethargic and wants to lay in the cold…..but I did get him to eat 1/2 cup of his food and he kept it down plus some water which he drank on his own. He is groaning periodically also, which usually means pain. Im hoping that its the Thrombo and not the cancer, but know it could be both or either.

Thanks for any advice you can give me. Ill be calling his oncologist in the morning.

Paula

Paula and Spirit Max

Member

Forum Posts: 1901
Member Since:
22 August 2008
sp_UserOfflineSmall Offline
2
25 January 2009 - 10:57 pm
sp_Permalink sp_Print sp_NewPost sp_QuotePost

If he has autoimmune thrombocytopenia then Pred alone is usually enough.  I tend to taper it every 2 weeks if the platelets remain stable and most dogs need treatment for at least 6 months and some need a low dose for life.  Of course the chemo can lower the platelet count making it more difficult to interpret results.  60 mg seems like a pretty high dose.  Is he vomiting or having dark, tarry stools?  Is he on a stomach protectant like misoprostol or sucralfate?  Pred can certainly wreak havoc on the GI tract!  Doxycyline is added to treat bacterial or parasitic disease which can commonly cause low platelets and sometimes anemia.  I used to live in WI (I went to vet school in Madison) and we often saw Lyme disease or Erlichia which sometimes presented only with low platelets and no other symptoms.  Both of these are spread by ticks, which is why I would keep my dog on Frontline in the summer even if he is still on chemo.  Those little pests can spread some very serious disease, including blood parasites (more common down South).

So if he was fine untill the Doxycyline was stopped then I would start it up again, unless the oncologist thinks it is from chemo (Tazzie's count was usually at its lowest 14 to 20 days after carboplatin).  Thrombocytopenia causes bruising or bleeding but not usually pain (unless bleeding into the joints) so it might be something else entirely.  I suggest a recheck exam and maybe chemistry tests.

Please keep us updated!  Max has had a tough time of it and we all wish you the best of luck…

Pam and Tazzie

Member
Forum Posts: 173
Member Since:
17 December 2008
sp_UserOfflineSmall Offline
3
26 January 2009 - 9:00 am
sp_Permalink sp_Print sp_NewPost sp_QuotePost

Thanks so much for the info. The oncologist does call it autoimmune thrombo, but in the beginning we checked for tick titers and since we vaccinate for Lyme disease every year it came back inconclusive. Thats why they had him on the Doxy. The dosage of pred is 60mg once a day and we had discussed decreasing it until his last CBC results came back. No stomach protectant has been prescribed.

 We do keep Max on K-9 Advantix March – Nov since we have a cabin in Wi that we frequent during those months and also live near woods and fields. Ive never found a tick on him, but they are tricky buggers. We have taken him to our local vet this morning for another CBC so that I can have that info when I call the oncologist, so hopefully it wont be as bad as I am expecting. This morning I fed him a cup of his dry food just small handfuls at a time and he kept it down (at least when I left for work it was still down) but he is still really lethargic and groaning. The last time we had him in for CT scan was for pain that has still never been explained, so maybe thats whats causing all of this. I just dont know….scares me tho.

Thanks again for the info and you have given me some good questions to ask the oncologist today when I talk to her. Funny that you went to vet school in Madison. We are very pleased with the care they have given Max. Great Vets come from there and you are proof of that!

Paula 

Paula and Spirit Max

Member
Forum Posts: 729
Member Since:
28 May 2008
sp_UserOfflineSmall Offline
4
26 January 2009 - 6:47 pm
sp_Permalink sp_Print sp_NewPost sp_QuotePost

Hi Paula – Hi Max – hope you're feeling better pal…what did the doctor say?

We're sending lots of pawsitive thoughts your way…and many, many prayers – please keep us posted!

xo

Mom and Zeus

Heather and Spirit Zeus - Our life changing journey…from the earth to the heavens…one day at a time…always together

Member
Forum Posts: 173
Member Since:
17 December 2008
sp_UserOfflineSmall Offline
5
27 January 2009 - 12:28 pm
sp_Permalink sp_Print sp_NewPost sp_QuotePost

Max is doing better today! The oncologist said that it could be the prednisone bothering his stomach so he went to the vet and got a shot of whatever the med is that they give for after chemo (I cant remember the name) and that seemed to help the nausea. He is also taking 10mg of pepcid twice a day. I had another CBC done at our local vet yesterday and it came back better than his last, so that was good news too! The vet probably thinks Im a psycho, but hey, its my baby!! Laugh  He still has some pain, but is moving around much better so I dont know if he pulled something or if its still the pain that we have never been able to determine. He is back on Tramadol 3 times a day instead of 2 and we will continue to keep an eye on it.

Thanks for checking up on him!! Every day is a gift and thats just how we are treating it!!

Hugs to you and Zeus!

Paula

Paula and Spirit Max

Forum Timezone: America/Denver

Most Users Ever Online: 597

Currently Online: tinsch
85 Guest(s)

Currently Browsing this Page:
1 Guest(s)

Devices Used: Desktop (81), Phone (5)

Member Stats:

Guest Posters: 1008

Members: 12889

Moderators: 2

Admins: 3

Forum Stats:

Groups: 4

Forums: 23

Topics: 15070

Posts: 212305

Administrators: admin, jerry, jim

Moderators: betaman, krun15

Tripawds is brought to you by Tripawds.
HOME » NEWS » BLOGS » FORUMS » CHAT » YOUR PRIVACY » RANDOM BLOG